MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ELITE PREMIUM COMBINATION GRASPER; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. ELITE PREMIUM COMBINATION GRASPER; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201181
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/06/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an unknown procedure the device was broken.No back up device was available, no patient injuries or delay were reported.
 
Additional Manufacturer Narrative
One elite premium combination grasper was returned for evaluation.The device is a reusable instrument and is over nine years old.Visual assessment of the device confirmed the reported complaint of breakage.The handle is heavily corroded at the break area.A device of this age has been subjected to various cleaning processes, sterilization methods, cleaning agents which can play a role in the observed damage.Per the device instruction for use ¿these instruments are designed for repeated use with proper care and handling.Prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device¿.We recommend that all re-usable instruments be routinely inspected for wear/damage and be repaired or replaced as necessary.There are no other complaints for this lot related to this observation.
 
Event or Problem Description
It was reported that during a shoulder arthroscopy the device broke at the pin axis, and all the pieces were removed from the patient.The procedure was completed with a back up device with no delay or patient injury reported.
 
Additional Manufacturer Narrative
Examination is not possible, as the device has not been returned, however a photograph was provided.The photograph shows the distal end of the handle has broken off.The break area shows what appears to be corrosion.The device has been in the field for over 9 years without previous issues.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: improper cleaning and sterilization.The instruction for use was reviewed and was found to outline precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
ELITE PREMIUM COMBINATION GRASPER
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8635693
Report Number1219602-2019-00592
Device Sequence Number13922282
Product Code NBH
UDI-Device Identifier03596010594457
UDI-Public03596010594457
Combination Product (Y/N)N
Initial Reporter CountryTS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201181
Device Lot Number50331500
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2019
Initial Date Received by Manufacturer 05/06/2019
Supplement Date Received by Manufacturer06/24/2019
06/26/2019
10/18/2019
Initial Report FDA Received Date05/23/2019
Supplement Report FDA Received Date06/24/2019
06/26/2019
10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1